Alert archive / Iowa / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 87, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Jun 4, 2011, 3:16 AM CDT for Calhoun County, Sac County, Iowa. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2011, 3:16 AM CDT (08:16 UTC)
- Expired
- Jun 4, 2011, 4:00 AM CDT
- In force
- 44 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Calhoun County, IA, Sac County, IA
The radar
The Des Moines radar (KDMX), 144 km from the middle of the area, began a volume at 08:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 8.3 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1186 J/kg
- Mixed-layer CIN
- -208 J/kg
- Mixed-layer LCL
- 2111 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 33 m²/s²
- 0-3 km storm-relative helicity
- 70 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
030
WUUS53 KDMX 040816
SVRDMX
IAC025-161-040900-
/O.NEW.KDMX.SV.W.0087.110604T0816Z-110604T0900Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
316 AM CDT SAT JUN 4 2011
THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN CALHOUN COUNTY IN WEST CENTRAL IOWA...
SAC COUNTY IN WEST CENTRAL IOWA...
* UNTIL 400 AM CDT
* AT 311 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
IDA GROVE...OR 23 MILES SOUTHWEST OF STORM LAKE...AND MOVING EAST
AT 50 MPH.
* LOCATIONS IMPACTED INCLUDE...
ODEBOLT...LAKE VIEW...SAC CITY...SCHALLER...EARLY...NEMAHA...YETTER
AND LYTTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
MOVE TO AN INTERIOR ROOM AND STAY AWAY FROM WINDOWS. IF YOU ARE IN A
MOBILE HOME...GET OUT NOW...AND SEEK SHELTER IN A REINFORCED
BUILDING.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.
&&
LAT...LON 4257 9498 4257 9493 4256 9490 4229 9483
4226 9533 4247 9533 4247 9538 4248 9539
4256 9540
TIME...MOT...LOC 0816Z 257DEG 43KT 4241 9543
WIND...HAIL 60MPH 1.00IN
$$
VACHALEK2 follow-up statements
518
WWUS53 KDMX 040838
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
338 AM CDT SAT JUN 4 2011
IAC025-161-040900-
/O.CON.KDMX.SV.W.0087.000000T0000Z-110604T0900Z/
SAC IA-CALHOUN IA-
338 AM CDT SAT JUN 4 2011
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
CALHOUN AND SAC COUNTIES UNTIL 400 AM CDT...
AT 334 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 8 MILES
WEST OF SAC CITY...OR 14 MILES SOUTH OF STORM LAKE...MOVING EAST AT
45 MPH.
LOCATIONS IMPACTED INCLUDE...
SAC CITY...YETTER AND LYTTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.
&&
LAT...LON 4257 9498 4257 9493 4256 9490 4229 9483
4226 9533 4247 9533 4247 9538 4248 9539
4256 9540
TIME...MOT...LOC 0838Z 258DEG 41KT 4245 9508
WIND...HAIL 60MPH 1.00IN
$$
VACHALEK209
WWUS53 KDMX 040901
SVSDMX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DES MOINES IA
401 AM CDT SAT JUN 4 2011
IAC025-161-040911-
/O.EXP.KDMX.SV.W.0087.000000T0000Z-110604T0900Z/
SAC IA-CALHOUN IA-
401 AM CDT SAT JUN 4 2011
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CALHOUN AND SAC
COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA. HOWEVER GUSTY WINDS AND HEAVY RAINFALL ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.
TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
IN DES MOINES.
LAT...LON 4257 9498 4257 9493 4256 9490 4229 9483
4226 9533 4247 9533 4247 9538 4248 9539
4256 9540
TIME...MOT...LOC 0838Z 258DEG 41KT 4207 9499
$$
VACHALEKWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:09 AM CDT, 7 minutes earlier.
Area forecast discussion, Jun 4, 3:09 AM CDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 309 AM CDT SAT JUN 4 2011 .SHORT TERM /TODAY/... CHANCE FOR OVERNIGHT PRECIPITATION TO LINGER ACROSS NORTHWESTERN IOWA...WHICH WILL QUICKLY PUSH OUT OF CWA. FRONT WILL CONTINUE PUSHING SOUTHWARD ACROSS STATE THROUGHOUT THE DAY SATURDAY. THIS WILL BE THE FOCUS FOR CHANCES OF PRECIPITATION. DYNAMICS ARE A BIT LACKING THROUGH THE EARLY AFTERNOON...BUT WITH FORCING FROM FRONT...WOULD EXPECT SOME SCATTERED CONVECTION. BEST CHANCE FOR CONVECTION COMES LATE IN THE AFTERNOON AS CAP ERODES AND FRONT STALLS ACROSS SOUTHERN IOWA/NORTHERN MISSOURI. CAPE VALUES OF 2000-3000 J/KG BUILD INTO THE SOUTH. THIS WILL LIKELY LEAD TO THUNDERSTORM DEVELOPMENT LATE IN THE AFTERNOON. SHEAR IS MORE MARGINAL...WITH HAIL AND WINDS BEING THE MAIN THREATS. FOCUS COULD BE JUST EAST OF THE CWA...BUT THREAT WILL REMAIN ACROSS SOUTH. EXPECT STORMS TO PERSIST THROUGH THE END OF THE PERIOD. STORMS COULD PRODUCE LOCALLY HEAVY RAINFALL WITH PWAT VALUES GENERALLY BETWEEN 1 TO 1.5 INCHES. TEMPERATURES WILL BE SIGNIFICANTLY COOLER THAN FRIDAY WITH COLD FRONT PUSHING ACROSS CWA. CLOUD COVER WILL ALSO ALLOW FOR COOLER TEMPERATURES. .LONG TERM /SATURDAY THROUGH FRIDAY/... CHALLENGES THIS FORECAST PERIOD WILL BE FRONTAL BOUNDARY AND EXTENT OF SOUTH DRIFT PRIOR TO RETURNING TO THE NORTH. SHORT TERM MODELS IN SOME AGREEMENT...BUT DIFFER EVEN MORE ON FORCING ALONG THE BOUNDARY AS IT LIFTS BACK TO THE NORTH OVER THE NEXT 36 TO 48 HOURS. THE NAM IS FARTHER SOUTH THEN THE GFS OR THE GEM OVER THE NEXT FEW DAYS. WITH LESS TRANSLATION NORTH...THUNDER MORE ENHANCED ON THE GFS WITH ISENTROPIC LIFT GREATER AND MORE NORTHWARD TRANSLATION. THE NAM IS PUSHING THE FRONT BACK SOUTH WITH AN MCS OUTFLOWING BACK SOUTH SUNDAY WHEREAS THE GFS STILL MANAGES TO LIFT THE FRONT NORTH WITH A WEAK UPPER LEVEL WAVE DRIFTING NORTH. FOR NOW...WILL INCLUDE SOME THUNDER IN LATE AFTERNOON AND OVERNIGHT PERIODS AS LONG AS THE BOUNDARY IS NEAR THE AREA. DIFFICULT TO TIME ANY PARTICULAR EPISODE OUT PAST 24 HOURS FOR NOW...WITH SOME MESOSCALE INFLUENCE PROBABLY ADDING TO THE MODEL UNCERTAINTY. AS FOR SEVERE CHANCES...POSSIBLE TO SEE SOME OVER THE NEXT FEW DAYS WITH THE RETURN FLOW RIDING OVER THE BOUNDARY...BUT ONCE AGAIN...NOTHING JUMPS OUT FOR ANY PARTICULAR PERIOD. THUS...WILL PROBABLY NEED TO EVALUATE CONDITIONS ON A MORE DAY TO DAY BASIS. SATURDAY NIGHT MIGHT BE ONE SUCH PERIOD AS LOW LEVEL JET IMPINGES ON FRONT WITH POTENTIAL FOR MCS SOUTH AND POTENTIAL FOR HAIL AND WIND THERE. MODELS ARE IN AGREEMENT THAT THE FRONT WILL RETREAT NORTH BY MONDAY WITH HOT DOME BACK IN THE PICTURE FOR A FEW DAYS. H850 TEMPS RISE QUICKLY BY MONDAY WITH 22C TO 25C FORECAST DEPENDING ON THE MODEL. HAVE RAISED HIGHS BACK INTO THE LOWER 90S OVER THE AREA WITH SOME MID 90S WEST. TUESDAY LOOKS TO BE THE HOTTER DAY OF THE EARLY WEEK PERIOD WITH HIGHS BACK IN THE MID 90S AGAIN CENTRAL AND WEST. WILL NEED TO WATCH FOR POSSIBLE ADV HEAT CONDITIONS FOR PERHAPS MONDAY AND TUESDAY...THOUGH AT THIS TIME DEW POINTS MAY MIX DOWN IN THE AFTERNOON...KEEPING CONDITIONS BELOW CRITERIA LEVELS. LOOKING AHEAD THE FRONT IS PROGGED TO LIMP ACROSS THE REGION ON WEDNESDAY...RESULTING IN A WIND SHIFT AND COOLER AIR MASS ENTERING THE PICTURE BY WED NIGHT AND THURSDAY. ONCE AGAIN... MODELS TRENDING TOWARD BRINGING THE BOUNDARY BACK NORTH BY THURSDAY EVENING AND FRIDAY WITH A RENEWED CHANCE OF CONVECTION. HAVE NOT CHANGED DAYS 6 AND 7...AS CONSISTENCY WITH NEW MODELS CONTINUES... SLIGHTLY COOLER TEMPS AND WET PERIOD AS IT LOOKS FOR NOW. SOME DIFFERENCES STILL REMAIN AS TO WHERE THE ZONE OF RAIN WILL SET UP LATER IN THE WEEK...BUT CANNOT DISCOUNT THE TREND. && .AVIATION...04/06Z FRONTAL BOUNDARY NEAR KFOD AND KMCW WITH WINDS NOW MORE WESTERLY...WITH BOUNDARY SLOWLY PROGRESSING SOUTHWARD INTO CENTRAL AND SOUTHERN IOWA THROUGH THE PERIOD. SOME THUNDER ACTIVITY ACROSS CENTRAL NEBRASKA MAY MOVE INTO THE AREA TOWARD SUNRISE...BUT EXPECT IT TO DIMINISH WITH TIME. HAVE MENTIONED IT IN KFOD FOR NOW. OTHERWISE EXPECT MORE WIDESPREAD ACTIVITY ACROSS CENTRAL/SOUTHERN IOWA SATURDAY EVENING IMPACTING MAINLY KDSM AND KOTM. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...AW LONG TERM...REV AVIATION...BEERENDS
Hazardous weather outlook, Jun 3, 10:52 PM CDT, 4 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 1052 PM CDT FRI JUN 3 2011 IAZ004-041015- EMMET- 1052 PM CDT FRI JUN 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NON-SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT. A FLOOD WARNING REMAINS IN EFFECT FOR PORTIONS OF THE WEST FORK DES MOINES RIVER. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT...AND AGAIN TUESDAY NIGHT INTO THURSDAY. THE CHANCE FOR SEVERE STORMS IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY. IAZ005>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-041015- KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-POCAHONTAS- HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-WEBSTER-HAMILTON- HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-BOONE-STORY- MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER-POWESHIEK-CASS- ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE- WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS- 1052 PM CDT FRI JUN 3 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TONIGHT NON-SEVERE THUNDERSTORMS ARE POSSIBLE LATE TONIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY. ADDITIONAL ROUNDS OF THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT...AND AGAIN TUESDAY NIGHT INTO THURSDAY. THE CHANCE FOR SEVERE STORMS IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED SATURDAY.
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 3:51 AM CDT | Severe Thunderstorm Warning | DMX | Calhoun, Pocahontas | 39 min |
| Jun 4, 4:50 AM CDT | Severe Thunderstorm Warning | DMX | Humboldt, Webster, Wright | 40 min |
| Jun 4, 3:31 PM CDT | Severe Thunderstorm Warning | DMX | Appanoose | 44 min |
| Jun 4, 3:52 PM CDT | Severe Thunderstorm Warning | DMX | Davis | 53 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.